Regulatory Focus™ > News Articles > Adverse Event Database Identifies Two Drugs as Having Potential Safety, Efficacy Issues

Adverse Event Database Identifies Two Drugs as Having Potential Safety, Efficacy Issues

Posted 16 May 2013 | By Alexander Gaffney, RAC

A just-released update of the US Food and Drug Administration's Adverse Event Reporting System (FAERS) indicates that two drugs, metroprolol succinate extended release and serotonin-3 receptor antagonist products, are on the agency's radar for potential problems.

The FAERS update, which covers the period between January and March 2013, identified two problems, both of which have not yet led to regulatory action but are nevertheless leading to continued study and evaluation by FDA.

Potential Lack of Efficacy

Metroprolol succinate extended release is marketed as a treatment for high blood pressure, and in the US is marked by AstraZeneca under the brand name Toprol XL. But FDA's update said the product and/or its generics may suffer from a "lack of therapeutic effect, possibly related to product quality issues."

That could potentially raise similar concerns as those raised by FDA last year regarding bupropion 300 mg, a generic antidepressant marketed by Teva. At least one of the generic equivalents of that drug has since been pulled from the market after FDA determined that the drug was not bioequivalent to its reference listed drug (RLD), Wellbutrin XL 300 mg.

However, FDA did not mention if the problem occurred with just the generic versions, just Toprol XL, or all versions of the drug, saying only that the problem was with metoprolol succinate ER.

Potential Safety Issue

The update noted one additional drug, serotonin-3 (5-HT3) receptor antagonist products, including Aloxi, Kytril, Zofran and Zuplenz. The drugs are used to reduce nausea and vomiting.

FDA's FAERS update states that the agency is aware of an association between the drugs and a potentially life-threatening reaction known as "serotonin syndrome." The condition is caused by excessive activity of the drug in the central nervous system, and is sometimes referred to as "serotonin toxicity."

FDA cautioned that the issues are not yet confirmed, and said doctors should not stop prescribing the drug based on this information. The issues, they added, were only potential. In both cases, however, the agency is "continuing to evaluate the issue to determine the need for any regulatory action."


Regulatory Focus newsletters

All the biggest regulatory news and happenings.

Subscribe